Long-term antiepileptic drug (AED) therapy is the reality for the majority of patients diagnosed with epilepsy. One AED will usually be sufficient to control seizures effectively, but a significant proportion of patients will need to receive a multiple AED regimen. Furthermore, polytherapy may be necessary for the treatment of concomitant disease. The fact that over-the-counter drugs and nutritional supplements are increasingly being self-administered by patients also must be considered. Therefore the probability of patients with epilepsy experiencing drug interactions is high, particularly with the traditional AEDs, which are highly prone to drug interactions. Physicians prescribing AEDs to patients with epilepsy must, therefore, be aware of the potential for drug interactions and the effects (pharmacokinetic and pharmacodynamic) that can occur both during combination therapy and on drug discontinuation. Although pharmacokinetic interactions are numerous and well described, pharmacodynamic interactions are few and usually concluded by default. Perhaps the most clinically significant pharmacodynamic interaction is that of lamotrigine (LTG) and valproic acid (VPA); these drugs exhibit synergistic efficacy when coadministered in patients with refractory partial and generalised seizures. Hepatic metabolism is often the target for pharmacokinetic drug interactions, and enzyme-inducing drugs such as phenytoin (PHT), phenobarbitone (PB), and carbamazepine (CBZ) will readily enhance the metabolism of other AEDs [e.g., LTG, topiramate (TPM), and tiagabine (TGB)]. The enzyme-inducing AEDs also enhance the metabolism of many other drugs (e.g., oral contraceptives, antidepressants, and warfarin) so that therapeutic efficacy of coadministered drugs is lost unless the dosage is increased. VPA inhibits the metabolism of PB and LTG, resulting in an elevation in the plasma concentrations of the inhibited drugs and consequently an increased risk of toxicity. The inhibition of the metabolism of CBZ by VPA results in an elevation of the metabolite CBZ-epoxide, which also increases the risk of toxicity. Other examples include the inhibition of PHT and CBZ metabolism by cimetidine and CBZ metabolism by erythromycin. In recent years, a more rational approach has been taken with regard to metabolic drug interactions because of our enhanced understanding of the cytochrome P450 system that is responsible for the metabolism of many drugs, including AEDs. The review briefly discusses the mechanisms of drug interactions and then proceeds to highlight some of the more clinically relevant drug interactions between AEDs and between AEDs and non-AEDs. Understanding the fundamental principles that contribute to a drug interaction may help the physician to better anticipate a drug interaction and allow a graded and planned therapeutic response and, therefore, help to enhance the management of patients with epilepsy who may require treatment with polytherapy regimens.